Sign in to follow this  
Followers 0

Triptans: Why can't you take

13 posts in this topic

Posted (edited)

It's okay to take two doses of the same triptan w/in 24 hours, but everything I read says you can't take single doses of two different triptans w/in 24 hours. But I've searched high and low for a reason and can't find one.

Here's my deal:

Imitrex always, always, always works for me. But I get serious, long-lasting (2+ weeks) heart palpitations. I've had mixed results with Relpax and Midrin. My doctor recently gave me samples of Maxalt and Axert.

What I want to be able to do is take a single dose of Relpax (because it sometimes does work) or Maxalt or Axert, and if it doesn't work, then take a single dose of Imitrex. Everyone and everything says you can't do this, but no one seems to be able to explain why. I don't think there is any reason other than the PI sheets say not to take them together because they don't want people accidentally overdosing. But as long as I'm not taking two doses at the same time or more than two doses total in a 24 hr period, I don't understand the problem.

I'm looking for specific medical literature that supports or debunks this practice.

Edited by Sunshine

Share this post


Link to post
Share on other sites

Posted

Um.  I'm pretty sure it can be potentualy fatal.  I don't remeber why but pease don't try it.

Share this post


Link to post
Share on other sites

Posted

Um.  I'm pretty sure it can be potentualy fatal.  I don't remeber why but pease don't try it.

<{POST_SNAPBACK}>

Well, that's the thing... I have tried it. And nothing bad happened. Then I found out you aren't supposed to do it.

But I don't really understand why it could be potentially fatal. Sure... if I took a dose of Imitrex AND a dose of Relpax at the same time and then repeated both meds two hours later. I get why that could potentially kill me - it's the equivalent of taking four doses of either med.

Anyway... I was hoping to find something definitive one way or the other that also explained the reasoning. I think I'm going to ask my pdoc to research it. I like my GP, but her answer was about as definitive as yours. Pdoc should know a neurologist or pharmaceutical geek who should know (my pharmacist agrees with me, by the way, at least in theory). I wanna see the data, damn it!

Share this post


Link to post
Share on other sites

Posted

Um.  I'm pretty sure it can be potentualy fatal.  I don't remeber why but pease don't try it.

<{POST_SNAPBACK}>

gulp!  I do it frequently...never heard this...

Share this post


Link to post
Share on other sites

Posted (edited)

Sunshine,

Here are the proposed mechanisms for drug interactions with other anti-migraine drugs which are behind the 24 hour dosing separation.

Edited by AirMarshall

Share this post


Link to post
Share on other sites

Posted

Heya Sunshine,

At this point I would ask a specialist.

There are likely good pharmacological reasons not to mix triptans.

No interactions showed up when I ran a quick search on Medscape.com.

But on ePocrates.com, I found this:

"contraindicated within 24h of use: combo may incr. risk of severe, prolonged vasospasm, adverse effects (additive effects)"

I can't tell you much about the pharmacology without doing a lot more research.  Medscape.com is a good start b/c for free registration, you can access Medline and drug references.

What about a headache clinic or pain clinic?

In TO (sorry hon the only city I really know) there's Toronto Western Krembil Neurosciences Centre:

http://www.uhn.ca/programs/nss/pain.asp

There are quite a few neurologists who deal with pain/migraine as a special interest.

By all means ask your psych or FP about a referral!

--ncc--

Share this post


Link to post
Share on other sites

Posted

Thanks everyone (especially ncc - I was hoping you'd make a guest appearance!). The forum VE referred me to was basically having the same discussion and several members reported that they mix triptans under their doctor's care/advice (in the manner I described earlier).

Definitely going to ask the pdoc to look into it for me. He doesn't treat my migraines, but he's good at research, seems to have a strong pharmaceutical aptitude, will know the right people to ask, and I think will do it for me if I ask.

Share this post


Link to post
Share on other sites

Posted

It's okay to take two doses of the same triptan w/in 24 hours, but everything I read says you can't take single doses of two different triptans w/in 24 hours. But I've searched high and low for a reason and can't find one.

Here's my deal:

Imitrex always, always, always works for me. But I get serious, long-lasting (2+ weeks) heart palpitations. I've had mixed results with Relpax and Midrin. My doctor recently gave me samples of Maxalt and Axert.

What I want to be able to do is take a single dose of Relpax (because it sometimes does work) or Maxalt or Axert, and if it doesn't work, then take a single dose of Imitrex. Everyone and everything says you can't do this, but no one seems to be able to explain why. I don't think there is any reason other than the PI sheets say not to take them together because they don't want people accidentally overdosing. But as long as I'm not taking two doses at the same time or more than two doses total in a 24 hr period, I don't understand the problem.

I'm looking for specific medical literature that supports or debunks this practice.

Serotonin Syndrome

Share this post


Link to post
Share on other sites

Posted

Serotonin Syndrome

If that were the case, you couldn't take two doses of the same triptan within 24 hours (which you can). In other words, I can take a single dose of Amerge and then a second dose two hours later. But I allegedly can't take a single dose of Amerge and then a single dose of Imitrex two hours later. I can't see any medical reason why this is the case... other than it might be confusing to explain to the average patient. And probably because they haven't done any official studies on it.

Share this post


Link to post
Share on other sites

Posted

Serotonin Syndrome

No! Because the tripan drugs don't work thru the serotonin receptors. See my post above about the 5hT receptors.

BTW this thread is 1.5 years old.

Share this post


Link to post
Share on other sites

Posted

BTW this thread is 1.5 years old.

I'm still looking for a good answer.

The info you posted earlier partially explains it, but I'm not talking about maxing out on the dose of one and then switching to another. For example, you can take up to 200 mg of Imitrex in a 24 hr period - usually in 100 mg doses. You can also take up to 5 mg of Amerge in a 24 hr period - usually in doses of 2.5 mg each. I'm proposing to take 2.5 mg of Amerge and then 100 mg of Imitrex a few hours later if necessary.

Share this post


Link to post
Share on other sites

Posted

Serotonin Syndrome

No! Because the tripan drugs don't work thru the serotonin receptors. See my post above about the 5hT receptors.

BTW this thread is 1.5 years old.

5ht stands for 5-hydroxytryptamine, it is the same thing as Serotonin. The terms are used interchangeably.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0